Lantus Experience?


(BrianC) #1

I've noticed several comments about Lantus shots "hurting". I'm curious - does it hurt differently than another kind of insulin using the same injection method? Are these comments about Lantus being used via pen? via syringe? either one? 

I've been on Lantus for several years now, always injecting via syringe, and haven't noticed any kind of discomfort. 

Also - I'm curious about dosages. Lantus was supposed to be 24-hr long lasting insulin, meant to be taken at bed time. Or so it was when I first when on it (which was whenever it became available in the US.) I was having bad night time lows, so my doc switched me to morning, but it didn't seem to last the right lenght of time. I now take an a.m. dose (34) and a bedtime dose (13). Anyone else doing a 2-dosage method?


(A-D) #2

Brian,

I have read a lot of folks having the discomfort.  Even cold, it never really bothered me so, I think it is a real YMMV item.  I started Lantus about the same time you did but I started on the morning shots because my over-night blood sugars have always been a wreck (not so now that I have a pump and my basals pinned down)...  I was actually taking the Lantus in the morning and 5 units of NPH at night to cover my overnight and give me a spike to cover my morning up-swing...  It didn't seem to go the full 24 for me either...

I've always tried to avoid doing too much overlapping of insulin action only because my pea-brain seems to have much trouble keeping accurate track of what's working and when and I end up in the ER saying "No, I don't know why I went low..."

Also, the Lantus seemed to have a mini-peak for me (rather than the advertised 24-hour flat action) somewhere in the 5-6pm range.  The T1D I work with seems to get some early afternoon lows from it.

Cheers,

 

A-D

 


(BrianC) #3

YMMV? 

I get a peak from Lantus too. It's not flat.


(A-D) #4

BrianC,

LOL - sorry - YMMV = You Mileage May Vary

Cheers,

A-D

someday, I will put together a book translating A-D to English... well... maybe...


(Sarahkaplan) #5

I was warned that the Lantus would "burn" because it is more acidic than other insulins.  Have you noticed that you gain weight while using the lantus? 


(BrianC) #6

[quote user="Sarah"]

I was warned that the Lantus would "burn" because it is more acidic than other insulins.  Have you noticed that you gain weight while using the lantus? 

[/quote]

Finally! Something to blame for my weight gain! : )

I've heard others mention a weight gain, but I can't seriously attribute any to Lantus.


(Anonymous) #7

Personally, I thought Lantus stung. I was told this was because of the preservatives in it, which was obviously different from Novolog. I think Lantus was the most painful of the shots I had to take.


(Julia1982) #8

I have been on lantus for years and I have never experienced discomfort from injecting it.  I take my lantus in the morning  and just use a sliding scale of humalog when I need it. it definatly seems to work for 24 hours to me considering i take it in the morning and I constantly battle  overnight lows.


(BeckyBee) #9

I agree.. awesome!  I'm totally blaming Lantus for my extra weight ;)

I have DEFINITELY had some burning sensations with Lantus.  I normally inject in my thigh and hey, I'm used to the pain of syringes, but GEEZ there is some awful after burn with Lantus.  It bothers me more when it's cold, btw.

I do 41 units in the morning.. and oh yeah, have extreme Insulin Resistance.. *sigh*

~Becky~


(type1at18) #10

i use lantus (11 units at night) via syringe.

I sometimes have a small amount of stinging a couple seconds after giving the shot, but nothing that bothered me or resulted in me complaining about it. I also, sometimes, have red marks from where I gave the shot.

I have not noticed any weight gain due to Lantus. I have always been stable with my weight until losing 8lbs at diagnosis. I then gained 4 back when they fed me 90 carbs a meal the first week after diagnosis to figure out my insulin amounts and I have pretty much remained at that weight +- 2 or 3lbs even with my first semester at college. Pretty happy about that :D lol


(imax386) #11

I'm pretty sure it's due to Lantus having a lower pH causing a possible burning sensation.  Some people really feel it and others can't tell at all.  The low pH is necessary because once it's injected into the body the pH is neutralized in the blood and insterstitial fluid and this leads to the formation of precipitates or clumps of insulin that are absorbed slower, which is how insulin stays in the body for so long.


(red) #12

Becky-

Weight gain? Curvy is in!

Unfortunately, I think a pretty common side effect of insulin use is weight gain - BUT what you DO get is bbetter blood sugar control. It's a tough price to pay, but I know we all feel that it's worth it -- you avoid long term complications and you actually feel better throughout the day.

A question I have is about insulin resistance. We typically experience insulin resistance in the mornings. Does switching injection time for your Lantus shot change anything?

~ Red


(A-D) #13

Red,

I'd love to see one of the MD's weigh in on this!  For me, my morning angst was easier to manage by upping my overnight/early-morning basal and changing my IC ratio through the early hours and I always figured it factored in neatly with the Dawn Phenomenon.  You think maybe we can change that hormone rhythm or effect/affect by switchin' up the timing on the basal dosing, eh?  That would be REALLY cool to find out!  Okay- who's got the answer???

Cheers!

A-D


(Racers22) #14

When I was first diagnosed a little over a year ago, I gave myself 25 units every morning.  I am now down to 15.  This is the only basal that I have ever used, so I'm not sure if it hurts any more or less than others.  The only time I ever have noticed any pain is when I give myself a dose out of a new pen that I took out of the fridge.


(Toni) #15

Lantus, for me, wasn't terrible unless it was right out of the fridge.

I actually had an alergic reaction to novalog.
That was interesting. AND hurt.

Insulin, in general, hurts more to me in large dosages.


(red) #16

Hey A-D,

 

This is what Hayley (who has an M.D.) told me about this morning insulin resistance and Lantus issue:

Hayley sent you the following message:

It depends on whether it is actually insulin resistance or their lantus is simpy wearing off. Depending on the person, some may need to take lantus twice daily - split their doses. If it is truly insulin resistance, lantus wlll have no effect in the morning and upping the dose and adminstering at night can cause problems with hypoglycemia later in the day. Does that make sense? Many take their lantus in the morning for convenience. However, I know I had ot switch because of the frequency of nocturnal hypoglycemic events.

I would say the most important thing to decipher is whether it is insulin resistance (secondary to the increased cortisol we experience in the morning) or the lantus wearing off.  If it is indeed insulin resistance, changing the timing of lantus dose will have less effect than will increasing the insulin:carb ratio during that time. Does that make sense?


(A-D) #17

Red,

Hayley is awesome!  Great information and thank you for sharing it!!! 

Cheers!

A-D


(Sara_Was_Here) #18

It hurts when it's cold, but that's about it. No more then any other shot.

Yeah.


(kater) #19

I've been using Lantus for a while now - must be a while, can't remember exactly when I started - and I've never had a problem with weight gain because of it, and I can't say the injections hurt more than any other insulin I've used, and I've used Lantus with a pen and syringe.

I did have to do some switching around with when I took it, though. I started with an evening dose, but it always gave me lows in the night, and a morning dose didn't seem to last. I now take it around noon and it works just perfectly for me. I started on Lantus when it came to Canada, and it was only available in a vial. So then I got switched to Levemir because it came in a more convenient pen-fill. I did have to take two doses a day with Levemir, but when Lantus became available in a pen, I switched back and I only need one dose a day with the Lantus.


(system) #20

Hi Brian,

I was on Lantus briefy but now take Levemir (similar 24-hour type) as my long-acting insulin.  I also take it twice a day since it seemed to be wearing off when I only took a single injection.  I don't get any stinging with the Levemir and don't remember having it with the Lantus either.

Cheers.